Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Guidance from NICE on stroke and MI

New safety fears have emerged over rosuvastatin (Crestor) after a study found it was associated with side-effects more than twice as frequently as other statins.

The Medicines and Healthcare Products Regulatory Agency is to scrutinise the research before deciding if new prescribing advice is needed.

Manufacturer AstraZeneca issued a strong rebuttal, insisting the study was misleading and based on old data.

But researchers said their study, published online in Circulation this week, raised concerns over rosuvastatin at a range of doses. They concluded: 'It would seem prudent for health care providers to consider other statins as first-line therapy.'

The US team examined adverse events reported to the Food and Drug Administration and found rosuvastatin was significantly more likely to be associated with rhabdomyolysis, proteinuria, nephropathy or renal failure than three other statins.

The rate of adverse events over one year was 27.9 per million prescriptions for rosuvastatin, 12.8 per million for simvastatin, 3.5 per million for pravastatin and 4.3 per million for atorvastatin.

Dr Chaand Nagpaul, GPC prescribing subcommittee mem- ber, said 'Rosuvastatin should probably be reserved as a last line of treatment and even then many GPs would be unsure about prescribing it.'

But AstraZeneca said: 'The paper is a limited analysis of spontaneous adverse event reports over a narrow period.'

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say